Utah, 2008

Winter Storm and High Wind in Utah, February 7 to 8, 2008

February 7 to 8, 2008 · NWS SLC · 5 events in 5 counties and zones

A quick-hitting storm system brought snow to the mountains of northern Utah. This system also had strong post-frontal winds in the valleys.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A quick-hitting storm system brought snow to the mountains of northern Utah. This system also had strong post-frontal winds in the valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 6, 9:53 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 6, 9:53 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
953 PM MST WED FEB 6 2008

.SYNOPSIS...A VIGOROUS PACIFIC SYSTEM WILL CROSS NORTHERN AND
CENTRAL UTAH LATE TONIGHT THROUGH THURSDAY EVENING. A NORTHWEST
FLOW WILL REMAIN OVER THE AREA FRIDAY WITH AN UPPER RIDGE EXPECTED
FOR SATURDAY.

&&

.DISCUSSION...A VIGOROUS BUT RELATIVELY FLAT SHORT WAVE TROF IS
MOVING OUT OF THE GULF OF ALASKA INTO THE PAC NW THIS EVE. THIS
FEATURE WILL SPREAD WARM ADVECTION SNOW INTO NRN UT LATE TONIGHT
THAT BECOMES FAIRLY WIDESPREAD THU. SALT LAKE AND TOOELE VALLEYS
MIGHT HAVE TO WAIT FOR ANY REAL ACCUMULATION UNTIL THE COLD FRONT
ARRIVES EARLY IN THE AFTN BUT NRN WASATCH FRONT AND THE OTHER NRN
UT MTS AND VALLEYS THAT DO WELL IN SOUTHERLY SURFACE FLOW SHOULD
SEE DECENT PRE FRONTAL ACCUMULATION.

HAVE UPGRADED WATCHES TO WS WARNING FOR THE MTNS SOUTH THROUGH
ABOUT RT 6 SOLDIER SUMMIT...THE NRN WASATCH FRONT AND THE WASATCH
MT VALLEYS FOR THIS EXPECTED SNOW ALONG WITH LOCAL STRONG WINDS.
WENT WITH AN ADVISORY FOR THE CENTRAL MTS AS THEY WILL BE A LITTLE
TOO FAR REMOVED FROM THE BEST DYNAMIC SUPPORT. REST OF ADVISORY
HIGHLIGHTS REMAIN UNCHANGED.

THIS WAVE DOES HAVE A STRONG JET THAT MOVES OVER NRN UT LATE THU
INTO THU EVE AND THIS SHOULD ENHANCE THE SNOWFALL ALONG THE FRONT.
THESE WINDS DO TRANSLATE DOWN BEHIND THE FRONT WITH SPEEDS TO 60KT
AT 700MB SO HIGHER RIDGES COULD SEE 80+ MPH GUSTS TOMORROW.

DIRTY NORTHWEST FLOW PERSISTS FRI AS HEIGHTS GRADUALLY RISE OVER
UT WITH RIDGE MOVING OVERHEAD SAT. 00Z GFS HAS BACKED OFF AGAIN ON
SUN NIGHT/MON WAVE...MORE LIKE EC.

UPDATES SENT EARLIER FOR UPGRADED HEADLINES AND SOME FINE-TUNING
OF THE WINDS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL DURING THE
OVERNIGHT HOURS. HOWEVER...CLOUDS WILL CONTINUE TO INCREASE AHEAD OF
AN APPROACHING STORM SYSTEM...AND THIS SHOULD DROP CEILINGS BELOW
6000 FT AGL BETWEEN 09Z AND 12Z. SNOW IS EXPECTED TO DEVELOP BETWEEN
13Z AND 16Z...CAUSING CONDITIONS TO DROP INTO THE LOW END MVFR OR
HIGH END IFR RANGE. HEAVIER SNOW IS EXPECTED WITH THE PASSAGE OF A
COLD FRONT AROUND MIDDAY. SOUTH WINDS WILL INCREASE OVERNIGHT...BECOMING
GUSTY BY ABOUT SUNRISE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 4 AM THURSDAY TO 11 PM THURSDAY FOR
     UTZ002-UTZ006-UTZ007-UTZ008-UTZ009.

     WINTER STORM WARNING FROM 6 AM THURSDAY TO 11 PM THURSDAY FOR
     UTZ010.

     SNOW AND BLOWING SNOW ADVISORY FROM 4 AM THURSDAY TO 11 PM
     THURSDAY FOR UTZ001-UTZ005.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 AM THURSDAY TO 11 PM
     THURSDAY FOR UTZ003-UTZ004-UTZ014-UTZ517.

WY...SNOW AND BLOWING SNOW ADVISORY FROM 4 AM THURSDAY TO 11 PM
     THURSDAY FOR WYZ021.

&&

WILENSKY/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Feb 6, 5:13 AM MST, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 AM MST WED FEB 6 2008

UTZ001>016-019>021-517-518-WYZ021-071200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
513 AM MST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD ACROSS THE MOUNTAINS OF NORTHERN AND CENTRAL
UTAH TODAY WITH SNOW SHOWERS FOR THE VALLEYS. GUSTY WINDS WILL
AFFECT THE HIGHER ELEVATIONS WITH AREAS OF BLOWING SNOW FOR THE
WASATCH RANGE...THE WESTERN UINTA MOUNTAINS AND SOUTHWEST WYOMING.
SOUTHERN UTAH WILL REMAIN DRY...BUT WILL TURN COLDER THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT FAST MOVING STORM WILL MOVE ACROSS THE OUTLOOK AREA THURSDAY
AND THURSDAY NIGHT. MORE MOUNTAIN SNOW WILL DEVLOP...ALONG WITH
STRONG WINDS IN THE HIGH COUNTRY...RESULTING IN AREAS OF BLOWING
AND DRIFTING SNOW.

HIGH PRESSURE IS EXPECTED TO TAKE CONTROL OF THE WEATHER FOR
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

3 winter storm, 2 high wind. Local standard time, as filed.

Winter Storm, Western Uinta Mountains

When
February 7, 2:00 AM MST to 10:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
Mesonet

SNOTEL sensors in the Uinta mountains indicated about 7 to 10 inches of new snow, which fell during strong, gusty winds. The strongest recorded gusts were 71 mph at both the Chepeta RAWS and Trial Lake sensors.

Winter Storm, Wasatch Mountains I-80 North

When
February 7, 5:00 AM MST to February 8, 5:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Mesonet

Snowbasin received a storm total of 13 inches new snow, while the highest wind gust recorded was 75 mph at Snowbasin Straw Top.

Winter Storm, Wasatch Mountains South of I-80

When
February 7, 5:30 AM MST to February 8, 5:30 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Mesonet

Alta only received 10 inches of new snow from this storm, but winds were very strong with the snowfall. The highest gust recorded in the Central Wasatch peaks was 100 mph.

High Wind, Salt Lake and Tooele Valleys

When
February 7, 4:00 PM MST to 6:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

Vernon Hill in the Tooele mesonet recorded a 66 mph wind gust, and Grantsville recorded a 64 mph wind gust. These were northwest, post-frontal winds.

High Wind, Great Salt Lake Desert and Mountains

When
February 7, 9:10 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The Interstate 80 sensor recorded a maximum wind gust of 59 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84270, 84268, 84269, 84259, 84263.